Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
22 Posts
Discussion Starter · #1 ·
Now I'm worried. I heard on the news today that calcium supplements increase the heart attack risks. I have been taking three caltrate calcium pills a day for my gosh 9 years?? These have helped greatly. Now what?? I don't know what to do now. Anyone heard anything??
 

·
Registered
Joined
·
34,955 Posts
From what I have read the supplements with the heart attacks was Calcium withOUT vitamin D. The stuff with D seems to be OK.Here is a Calcium with D (and most of the Caltrate people use has D, I thought) study that sees no increased risk.http://www.ncbi.nlm.nih.gov/pubmed/19757413 I remember the last time someone panicked the biggest risk was with the supplements that did NOT have D added.And it isn't that it causes it in every person, but you see a few more cases in the calcium group than the non calcium group. So rather than go back to living in the bathroom I think the prudent thing is just make sure you take care of all the other bazillion things that increase heart attack risk.Get moderate exercise (walk 20-30 minutes a day 5-7 days a week at more than a stroll). Keep your blood pressure and cholesterol in range. Eat as many fruits and veggies as you can, and limit hydrogenated vegetable oils--use healthy fats like olive oil instead). Watch your weight, you don't have to be supermodel thin, but don't let the weight pile on every year without doing something about it. Do what you can to avoid getting type II diabetes (most of the same things you do to avoid a heart attack) and if you get it anyway be really strict about blood sugar control. Limit alcohol to 1 drink a day or less for women (but small amounts may help). If you are at a high enough risk take an enteric coated baby asprin every day. Doing all those things (which most people don't do) will reduce your risk a lot more than the calcium could increase the risk, IMO.
 

·
Registered
Joined
·
22 Posts
Discussion Starter · #3 ·
From what I have read the supplements with the heart attacks was Calcium withOUT vitamin D. The stuff with D seems to be OK.Here is a Calcium with D (and most of the Caltrate people use has D, I thought) study that sees no increased risk.http://www.ncbi.nlm.nih.gov/pubmed/19757413 I remember the last time someone panicked the biggest risk was with the supplements that did NOT have D added.And it isn't that it causes it in every person, but you see a few more cases in the calcium group than the non calcium group. So rather than go back to living in the bathroom I think the prudent thing is just make sure you take care of all the other bazillion things that increase heart attack risk.Get moderate exercise (walk 20-30 minutes a day 5-7 days a week at more than a stroll). Keep your blood pressure and cholesterol in range. Eat as many fruits and veggies as you can, and limit hydrogenated vegetable oils--use healthy fats like olive oil instead). Watch your weight, you don't have to be supermodel thin, but don't let the weight pile on every year without doing something about it. Do what you can to avoid getting type II diabetes (most of the same things you do to avoid a heart attack) and if you get it anyway be really strict about blood sugar control. Limit alcohol to 1 drink a day or less for women (but small amounts may help). If you are at a high enough risk take an enteric coated baby asprin every day. Doing all those things (which most people don't do) will reduce your risk a lot more than the calcium could increase the risk, IMO.
 

·
Registered
Joined
·
34,955 Posts
Here is the thing. If you look long enough you will find a reason why every single thing on the planet is bad for you and you should never take it, eat it, drink it, breath it, etc.Anything that is biologically active will have some effects you want and some you do not, even oxygen and water have a dangerous side and you die without them. A lot depends on other risks and how well you can balance things.
 
1 - 5 of 5 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top